Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 43, NWS Springfield, MO

June 20, 2001Crawford County, Kansas; Barton County, Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 20, 2001, 6:39 AM CDT for Crawford County, Kansas; Barton County, Jasper County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 6:39 AM CDT (11:39 UTC)
Expired
Jun 20, 2001, 9:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 201139
FFWSGF
KSC037-MOC011-097-201430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI
  BARTON COUNTY IN SOUTHWEST MISSOURI
  CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 930 AM CDT

* AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO PUSH ACROSS
  THE SAME AREAS IN JASPER...BARTON...AND CRAWFORD COUNTIES.  
  DOPPLER RADAR WAS ESTIMATING 2 TO 2.5 INCHES OF RAINFALL IN 
  SEVERAL LOCATIONS ACROSS THE WARNED AREA...WITH MORE RAINFALL
  EXPECTED.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...ALBA...GOLDEN CITY...JASPER...LAMAR...
  MINDENMINES AND PURCELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IrN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3767 9504 3738 9503 3737 9462 3710 9460
          3713 9410 3763 9410

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:10 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 3:10 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE FLASH FLOOD WATCH.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED JUN 20 2001

DIFFICULT FORECAST DUE TO ON GOING CONVECTION TO THE NORTH ALONG
WEAK SURFACE BOUNDARY AND CURRENT TRENDS OF CONVECTION SAGGING
FURTHER SOUTH WITH TIME. MAIN CONCENTRATION OF CONVECTION IS RELATED
TO UPPER LEVEL JET SUPPORT AND 850MB THETA-E RIDGE ORIENTED ACROSS
CENTRAL KANSAS INTO NORTHEAST MISSOURI. NO DISTINCT OUTFLOW
BOUNDARIES DETECTED EARLY THIS MORNING...BUT CONVECTION IS SLIGHTLY
BUILDING SOUTH AND EAST WITH TIME AS PER LATEST RADAR INDICATES.

THE FORECAST PROBLEMS WILL BE RELATED TO MOVEMENT OF CONVECTION THIS
MORNING AND THE EXTENT OF THE PRECIPITATION LATER TODAY AND INTO
TONIGHT/THURSDAY.

MODELS DO INDICATE WEAK COLD FRONT OVER CENTRAL MISSOURI SLOWLY
MOVING SOUTH TODAY...THEN MOVING INTO ARKANSAS BY TONIGHT. SEEMS
THAT MOST OF THE RAINFALL WAS NORTH OF BOUNDARY AND ASSOCIATED WITH
THE 850MB WARM AIR ADVECTION AND THETA-E RIDGE. THIS WEAKENS WITH
TIME AND THE STRONGEST MOISTURE CONVERGENCE IS NORTH AND WEST OF
THE OZARKS...EVEN AS THE MAIN 850MB FRONT MOVES THROUGH THURSDAY
MORNING. BELIEVE ATTM THAT FIRST WAVE OF CONVECTION WILL START THIS
MORNING...BUT NOT AS STRONG OR WIDESPREAD AS IT HAS BEEN. CURRENT
ZONES HAVE LIKELY...AND THIS LOOKS GOOD FOR NOW...BUT MAYBE LATER
THIS AFTERNOON WORDING.

LATER THIS EVENING AND THROUGH THURSDAY MORNING AS MAIN TROUGH AND
850MB WINDS BECOME N/NW...PRECIPITATION WILL END WITH A DRIER AND
COOLER TREND FOR ABOUT 48 HRS BEFORE 500MB RIDGE MOVES BACK IN AND
INCREASES TEMPERATURES BACK TOWARD SEASONABLE NORMS.

IN THE SHORT TERM...WITH PRECIPITABLE WATER VALUES ABOVE 1.50 ACROSS
CENTRAL MO AND MAIN STORM MOTION WEST TO EAST THIS MORNING...BELIEVE
LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE IN THE FAR NORTHERN
TIER OF CWA...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND uCOORDINATE
WITH SURROUNDING OFFICES IF WARRANTED.

.SGF...
FLASH FLOOD WATCH UNTIL 4 PM TODAY FOR AREAS NORTH OF A FORT SCOTT
KANSAS TO HERMITAGE...VIENNA MISSOURI LINE.

JLT

In the hours before

Special weather statement, Jun 20, 6:00 AM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED JUN 20 2001

...LOCALLY HEAVY RAINFALL WITH FLOODING POSSIBLE...

A WEAK COLD FRONT LOCATED OVER CENTRAL MISSOURI WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS TODAY...AND THROUGH TONIGHT AS IT
SLOWLY MOVES SOUTHWARD ACROSS THE OZARKS. DUE TO THE SLOW MOVEMENT
OF THE FRONTAL BOUNDARY AND REPEATED DEVELOPMENT OF STORMS OVER
EAST CENTRAL KANSAS THIS MORNING...EXPECT LOCALLY HEAVY RAINFALL...
ESPECIALLY NORTH OF A LINE FROM FORT SCOTT KANSAS...EAST TO
HERMITAGE...CAMDENTON AND VIENNA MISSOURI. ONE TO THREE INCHES OF
RAINFALL IS LIKELY IS THESE AREAS BY THE AFTERNOON WITH ADDITIONAL
RAINFALL POSSIBLE OVERNIGHT.

ACROSS THE REST OF THE AREA...SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY WITH HEAVY RAINFALL POSSIBLE. DUE TO GREATER HEATING NEAR
THE ARKANSAS BORDER...ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE HAIL AND GUSTY WINDS AS THE INSTABILITY INCREASES. DUE TO
WEAK WIND FIELDS...ORGANIZED CONVECTION IS NOT EXPECTED...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE.

SPOTTERS AND EMERGENCY MANAGERS ARE NOT EXPECTED TO BE ACTIVATED
THROUGH TONIGHT.

.EXTENDED OUTLOOK...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THURSDAY. MORE HEAVY RAINFALL IS POSSIBLE.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:10 AM CDTFlash Flood WarningSGFBenton3 hr

Nearby

Flash Flood Warnings in Missouri, 2001Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.